Alert archive / Colorado / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 111, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 23, 2001, 3:59 PM MDT for Arapahoe County, Denver County, Colorado. It was in force for 46 min. 3 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 23, 2001, 3:59 PM MDT (21:59 UTC)
- Expired
- Jul 23, 2001, 4:45 PM MDT
- In force
- 46 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Arapahoe County, CO, Denver County, CO
The radar
The Denver radar (KFTG), 36 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 23, 4:00 PM MDT | Hail 1.25 | Littleton, CO | |
| Jul 23, 4:05 PM MDT | Hail 1.25 | Sheridan, CO | |
| Jul 23, 4:15 PM MDT | Hail 1.5 | Littleton, CO | The city of Littleton suffered $612,000 in damage to vehicles, roofs, buildings, landscaping and computers. Almost every vehicle owned by visitors and employees in the Littleton Center parking lot sustained damage. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 10.0 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 34 J/kg
- Mixed-layer CIN
- -486 J/kg
- Mixed-layer LCL
- 2402 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- -1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KBOU 232200 SVRDEN COC005-031-232245- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DENVER CO 359 PM MDT MON JUL 23 2001 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN ARAPAHOE COUNTY IN NORTHEAST COLORADO SOUTH CENTRAL DENVER COUNTY IN NORTHEAST COLORADO THIS INCLUDES THE CITY OF SOUTH CENTRAL DENVER * UNTIL 445 PM MDT * AT 359 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER EXTREME EAST CENTRAL LITTLETON...OR ABOUT 9 MILES SOUTH OF DENVER...MOVING EAST AT 15 MPH. LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO... SOUTHWESTERN AURORA...SOUTH CENTRAL DENVER...ENGLEWOOD...NORTHERN LITTLETON...CENTENNIAL...GREENWOOD VILLAGE AND SHERIDAN. HAIL UP TO 1.5 INCHES IN DIAMETER...EXTREMELY HEAVY RAIN AND STRONG DAMAGING WINDS UP TO 60 MPH ARE LIKELY WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES. LAT...LON 3966 10503 3958 10505 3957 10473 3968 10473 BARJENBRUCH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 2:15 PM MDT, 1 hour 44 minutes earlier.
Area forecast discussion, Jul 23, 2:15 PM MDT, 1 hour 44 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER COLORADO 215 PM MDT MON JUL 23 2001 SHORT TERM: THE 2ND SURGE THAT CAME IN THIS MORNING HAS BROUGHT VERY HI DEWPOINTS INTO THE FTHLS ON GUD E TO NE FLOW. CONVECTION HAS BEEN UNDERWAY ALL MORNING ON THE PLAINS...PROBABLY AIDED BY THE SURGE AND SOME UPR LVL FORCING WHOSE ORIGIN IS BIT UNCERTAIN...WTR VPR IMAGERY INDC SOME W PROPAGATING GRAVITY WAVE ACTIVITY THAT REACHED CWA THIS MRNG AS WELL. AT ANY RATE PLENTY WET...AND HAVE UPR LVL FORCING THAT WAS NOTED YSTDY OVER OLD MEX AND NOW APCHG THE 4CORNERS STILL TO MOVE ACRS AREA THIS EVNG/TONIGHT. HVY RAINS WILL CONT TO BE THE MAIN PROB AS LACK OF ANY CAP MAY PREVENT SUFFICIENT CAPE FROM DVLPG FOR ORGANIZED SVR STORMS. LATEST MM5HOT RUN HAS TWO ROUNDS OF HVY RAIN PRODUCERS WITH ONE THIS AFTN THEN AN ORGNIZED SYSTEM OVERNIGHT THAT DOESN'T END TIL 12Z OR SO...LOTS OF VERY HI POPS IN STORE FOR TNGT. LONGER TERM: A SECOND SURGE OF UPSLOPE IS STILL HEADING TOWARDS THE AREA FOR TUE WITH THE SFC HI MOVG S INTO ND LATER TDAY. LIKELY TO BE LOTS OF LOW LVL CLDNS ARND TUE MRNG AFTER ACTIVE NIGHT OF STORMS WCH CUD SLOW DOWN STORM DVLPMNT ON THE PLAINS TILL LATER IN THE AFTN ASSUMING THERE IS NO OTHER TRIGGER ARND...THO THE MTNS SHD CONVECT IN THE USUAL FASHION. LUKG AT D3D LOOP APPEARS THERE WILL BE SOME FORCING FOR LATER TUE ARISING FROM A WAVE CURRENTLY OVER BAJA. FOR WED PLENTY OF MSTR STILL IN PLACE AT LOW LVLS AS THE SFC HI WORKS E AND THE FLOW BCMS MORE SLY ON THE PLAINS...SO MAYBE A DENVER CYCLONE TO GO ALONG WITH THE MIX. SUPPORT ALOFT BY WED WILL PROB COME AS THE TROF NOW OVER CA/NV WORKS ITS WAY EAST WITH ITS ASSOC JET STREAM GETTING CLOSER TO THE AREA...WCH MAY WELL LOWER TEMPS ALOFT A BIT FOR PERHAPS THE BEST LAPSE RATE DURING THE PERIOD. THE ETA EVEN INDC POSSIBLE GOOD UPR LEVEL JET CONFIGURATION FOR EVEN MORE FORCING BY WED AFTN BUT EVEN WITHOUT ANY OF THIS JUST THE LOW LVL MSTR WILL BE PLENTY TO WORK WITH. MOIST ALSO OVER THE MTNS WITH THE MONSOON PLUME ON THE WTR VPR IMAGERY NOW EXTENDING WELL WEST INTO UT. QUESTION THEN IS WHEN WILL CONDITIONS SETTLE DOWN...YESTERDAY IT LOOKED LIKE THU WUD DRY OUT AS THE TROF TO OUR W...IN A WEAKENED STATE...MOVES THRU LATE WED. NOW THINGS LUK A LITTLE SLOWER SO THAT THU CUD STAY RATHER MOIST AS WELL UNTIL WHAT IS LEFT OF THE TROF FINALLY MOVES ACROSS. FOR FARTHER AHEAD LAST NGTS MRF TAKES THE NEXT SYSTEM INTO THE PAC NW AND RIDES IT WAY OVER THE RIDGE RATHER THAN STRAIGHT ACRS NRN CONUS...SO YSTDY THE MRF INDC A GUD FROPA BY LATER SUN/MON WHEREAS TDY AT BEST A WEAK ONE BY MON. LATEST AVN EXTENSION SUGGESTS THERE WILL BE MORE ENERGY DIVING INTO THE PAC NW...WCH THE UKMET HAS BEEN SHOWING AS WELL...SO THIS WUD TEND TO KEEP MORE OF A TROF BACK THERE VS LIFTING E...WCH SHD SLOW THINGS FURTHER. SO FOR NOW WILL KEEP FRI TO MON PERIOD TOGETHER AS WARMER AND NOT AS MOIST...STILL ENUF MONSOON MSTR ARND FOR SLGT CHC TSTM MENTION. SZOKE .DEN...NONE.
In the hours before
Special weather statement, Jul 23, 10:15 AM MDT, 5 hours 44 minutes before
COZ030>051-232000- SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO NATIONAL WEATHER SERVICE DENVER CO 1015 AM MDT MON JUL 23 2001 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES ADAMS ARAPAHOE BOULDER CLEAR CREEK DENVER DOUGLAS ELBERT GILPIN GRAND JACKSON JEFFERSON LARIMER LINCOLN LOGAN MORGAN PARK PHILLIPS SEDGWICK SUMMIT WASHINGTON WELD SYNOPSIS: MOISTURE HAS INCREASED OVER THE PLAINS BEHIND A SURFACE FRONT. THE AIRMASS IS UNSTABLE THIS MORNING...AND ISOLATED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE PLAINS BEFORE EXITING THE STATE AROUND NOON. THE INSTABILITY WILL INCREASE DURING THE AFTERNOON AND AN UPPER LEVEL DISTURBANCE IS EXPECTED TO MOVE ACROSS THE AREA. SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS AND FOOTHILLS...MOVING ONTO THE PLAINS DURING THE AFTERNOON AND REACHING THE NORTHEAST BORDER DURING THE EVENING. SOME STORMS COULD BECOME SEVERE EAST OF A GREELEY TO LIMON LINE WHERE A FAVORABLE WIND PROFILE EXISTS. HAIL UP TO AN INCH IN DIAMETER AND WIND GUSTS TO WILL BE THE PRIMARY THREAT. DUE TO THE INCREASE OF MOISTURE IN THE ATMOSPHERE...HEAVY RAIN IS ALSO POSSIBLE. SPOTTER ACTIVATION MAY BE REQUIRED FOR THE EASTERN PLAINS THIS AFTERNOON. LESZCYNSKI
Special weather statement, Jul 23, 1:55 PM MDT, 2 hours 4 minutes before
COZ030>051-232200- SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO NATIONAL WEATHER SERVICE DENVER CO 155 PM MDT MON JUL 23 2001 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES ADAMS ARAPAHOE BOULDER CLEAR CREEK DENVER DOUGLAS ELBERT GILPIN GRAND JACKSON JEFFERSON LARIMER LINCOLN LOGAN MORGAN PARK PHILLIPS SEDGWICK SUMMIT WASHINGTON WELD SYNOPSIS: SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER THE AREA DURING THE AFTERNOON AND EARLY EVENING HOURS. BRIEF HEAVY RAIN AND WIND GUSTS TO 40 MPH CAN BE EXPECTED ALONG WITH SMALL HAIL. THE HEAVY RAIN COULD CAUSE LOCALIZED FLOODING ACROSS DOUGLAS... SOUTHERN JEFFERSON AND WESTERN ELBERT COUNTIES. AN UPPER LEVEL WEATHER DISTURBANCE IS EXPECTED TO MOVE ACROSS THE AREA THIS AFTERNOON WITH THE ATMOSPHERE BECOMING INCREASING UNSTABLE. SOME STORMS COULD BECOME SEVERE EAST OF A GREELEY TO LIMON LINE WHERE THERE IS A FAVORABLE WIND PROFILE. HAIL UP TO AN INCH IN DIAMETER AND WIND GUSTS TO 65 MPH ARE POSSIBLE. SPOTTER ACTIVATION MAY STILL BE REQUIRED FOR THE EASTERN PLAINS AFTER 4PM. $i$ LESZCYNSKI
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 3:28 PM MDT | Severe Thunderstorm Warning | BOU | Phillips, Sedgwick | 47 min |
| Jul 23, 3:46 PM MDT | Tornado Warning | BOU | Phillips, Sedgwick | 29 min |
| Jul 23, 4:13 PM MDT | Tornado Warning | BOU | Phillips, Sedgwick | 27 min |
| Jul 23, 5:44 PM MDT | Severe Thunderstorm Warning | BOU | Adams | 31 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.